Wyoming, 2011

High Wind in Wyoming, January 20, 2011

January 20, 2011 · NWS RIW · 3 events in 3 counties and zones

Strong northwest flow induced high wind across the Absaroka Range and the adjacent foothills around Cody. A semi-truck was toppled north of Cody on State Highway 120 near milepost 122 around 1100MST.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong northwest flow induced high wind across the Absaroka Range and the adjacent foothills around Cody. A semi-truck was toppled north of Cody on State Highway 120 near milepost 122 around 1100MST. The high wind also impacted the Green Mountains and Rattlesnake Range where wind gusts to 72 mph were registered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 20, 2:36 AM MST, 8 hours 24 minutes earlier.

Area forecast discussion, Jan 20, 2:36 AM MST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
236 AM MST THU JAN 20 2011

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

LIGHT SNOW IS LINGERING IN PARTS OF THE WIND RIVER BASIN AS WELL AS
IN NATRONA AND JOHNSON COUNTIES THIS MORNING.  THESE AREAS OF SNOW
WILL DIMINISH AND SKIES WILL CLEAR BEFORE SUNRISE.  THIS CLEARING
HAS ALLOWED AREAS WEST OF THE DIVIDE AND IN THE BIG HORN BASIN TO
COOL CONSIDERABLY.  PATCHY FOG WILL DEVELOP IN LOW LYING AREAS
THROUGH THE EARLY MORNING HOURS.  WINDY CONDITIONS WILL DEVELOP
ALONG THE CENTRAL WIND CORRIDOR AND THE ABSAROKAS TODAY AS A 170KT
JET ROUNDS THE APEX OF A RIDGE CENTERED OVER THE WESTERN CONUS.  THE
PRESSURE GRADIENT WILL TIGHTEN OVER THE AREA AS THIS JET NOSES INTO
NORTHERN WYOMING.  A HIGH WIND WATCH WILL BE ISSUED IN ANTICIPATION
OF STRONG WINDS DEVELOPING ALONG THE EAST SLOPES OF THE ABSAROKAS
AND THE ADJACENT FOOTHILLS THIS EVENING.  OTHER AREAS THAT ARE
INCLUDED AND MAY APPROACH HIGH WIND ARE THE UPPER WIND RIVER BASIN
FROM DUBOIS TO CROWHEART AND THE BEAVER RIM TO ALCOVA CORRIDOR. A
SHORTWAVE TROUGH WILL ACCOMPANY THE INCREASED WINDS...BRINGING SOME
LIGHT SNOW TO THE WESTERN MOUNTAINS AND THE BIGHORNS.  AN AREA OF
SUBSIDENCE BEHIND THE MAIN SHORTWAVE WILL HAVE A BIT OF JET SUPPORT
FOR SOME MOUNTAIN WAVE ACTIVITY IN THE ABSAROKAS. ELSEWHERE...THE
STRONG WIND WILL BE PRIMARILY GENERATED BY THE STRONG PRESSURE
GRADIENT. WEAK UPSLOPE FLOW IN THE WAKE OF THE SHORTWAVE PASSAGE
WILL DEVELOP ALONG THE EASTERN SLOPES OF THE BIGHORNS...BRINGING A
FEW INCHES OF SNOW FRIDAY MORNING BUT SUB ADVISORY AMOUNTS ARE
EXPECTED ATTM.  THE NEXT STORM SYSTEM...CURRENTLY NEAR 50N 150W IN
THE GULF OF ALASKA...WILL DIVE SOUTHWARD FRIDAY EVENING BRINGING
MORE SNOW TO THE WESTERN MOUNTAINS.  LATEST OPERATIONAL MODEL RUNS
ARE MOVING THE DEVELOPING SURFACE REFLECTION ACROSS SOUTHEASTERN
MONTANA THROUGH NORTHEASTERN WYOMING DURING THE DAY SATURDAY.  THE
NAM SOLUTION MOVES THIS LOW FURTHER INTO THE PLAINS BUT IS THE
OUTLIER ATTM.  PROJECTED TRACK WOULD FAVOR A PERIOD OF UPSLOPE
ENHANCEMENT EAST OF THE CONTINENTAL DIVIDE WITH THE BEST UPSLOPE
ALONG THE EAST SLOPES OF THE BIGHORNS AND IN THE CASPER AREA THROUGH
SATURDAY EVENING.  A COLD FRONT WILL ACCOMPANY SATURDAYS STORM
SYSTEM...LEAVING COLDER TEMPERATURES IN ITS WAKE FOR SUNDAY MORNING.

.LONG TERM...SUNDAY THROUGH THURSDAY

THROUGH THE EXTENDED...NORTH TO NORTHWEST FLOW IS EXPECTED ACROSS
THE AREA...WITH DISTURBANCES IN THE FLOW PERIODICALLY AFFECTING
THE COUNTY WARNING AREA.

MEDIUM RANGE MODELS SHOW A CLIPPER SYSTEM DIVING SOUTH/SOUTHEAST OUT
OF CANADA SUNDAY. HOWEVER...THE TRACK OF THIS CLIPPER SYSTEM IS
FARTHER EAST THAN ONE EXPECTED FRIDAY NIGHT/SATURDAY...AND MOST OF
ITS SNOWFALL WILL BE EAST OF THE DIVIDE...WITH THE BIG HORN
MOUNTAINS PROBABLY HIT THE HARDEST WITH THIS SYSTEM SUNDAY
AFTERNOON AND SUNDAY NIGHT.

WEAK DISTURBANCES IN THE NORTHWEST/NORTH FLOW WILL CONTINUE TO
RESULT IN CHANCES FOR SNOW THROUGH THE EXTENDED...MAINLY ACROSS THE
NORTHWEST AND NORTHERN MOUNTAINS.  TIMING AND STRENGTH OF THESE
SYSTEM THIS FAR OUT IS HARD TO PIN POINT.  THUS HAVE BROAD BRUSHED
MAINLY LOW POPS WITH AN EMPHASIS IN THE NW/N MOUNTAINS.  THE ONE
CAVEAT IS TUESDAY/TUESDAY NIGHT WHERE THE 00Z ECMWF CONTINUES TO
SHOWS A DISTINCT SHORTWAVE MOVING ACROSS THE AREA. THE ECMWF IS A TAD
FASTER THAN YESTERDAYS 00Z ECMWF...BUT CONTINUES THE TREND OF A
SHORTWAVE MOVING ACROSS THE AREA. THUS HAVE MORE WIDESPREAD LOW POPS
TUESDAY/TUESDAY NIGHT.  IF THE 00Z ECMWF IS CORRECT WITH A FASTER
SHORTWAVE...MIGHT NEED TO EVEN INCREASE POPS MONDAY NIGHT.

ALTHOUGH A COUPLE OF COLD FRONTS ARE POSSIBLE IN THE EXTENDED...NO
ARCTIC INTRUSION WILL OCCUR. TEMPERATURES WILL GENERALLY BE
WITHIN ABOUT 5 DEGREES OF NORMAL.

&&

.AVIATION...

A DRIER NW FLOW WILL PREVAIL OVER THE AREA THIS MORNING WITH SOME
PATCHY IFR/LIFR FOG PARTIALLY OBSCURING TERRAIN.  A LEE SIDE SURFACE
TROUGH WILL STRENGTHEN ACROSS THE NORTHERN HIGH PLAINS AHEAD OF THE
NEXT CLIPPER SYSTEM DIVING OUT OF WESTERN CANADA THIS AFTERNOON.
SNOW AND AREAS OF MVFR/IFR CONDITIONS WILL SPREAD SOUTH ACROSS THE
NORTHWEST MOUNTAINS AHEAD OF THIS SYSTEM THIS AFTERNOON REACHING
VCNTY KJAC 22Z THU-00Z FRI.  NORTHWEST WINDS WILL INCREASE ALONG THE
LEE SLOPES OF THE DIVIDE AND BIG HORN MOUNTAINS THIS AFTERNOON WITH
AREAS OF LLWS AND SVR MOUNTAIN WAVE ACTIVITY DEVELOPING BY 00Z
FRIDAY...PRIMARILY VCNTY KCOD TO VCNTY KLND.  THE CLIPPER SYSTEM
WILL DIVE ACROSS EASTERN WYOMING TONIGHT SPREADING SCT -SHSN AND
MVFR/ISOLD IFR CONDITIONS PRIMARILY VCNTY AND EAST OF A KPOY-KCPR
LINE AFTER 03Z FRI.

&&

.FIRE WEATHER...

LIGHT SNOW BANDS IN SOUTHERN FREMONT COUNTY AND FROM BUFFALO TO
CASPER WILL DISSIPATE THIS MORNING.  A STRENGTHENING PRESSURE
GRADIENT WILL BRING STRONG WINDS TO MUCH OF THE AREA THIS AFTERNOON
THROUGH THE NIGHT.  THE STRONGEST WINDS WILL OCCUR ALONG THE
ABSAROKAS AND IN THE ADJACENT CODY FOOTHILLS AS WELL AS THROUGH THE
GREEN AND RATTLESNAKE RANGES.  LIGHT SNOW WILL DEVELOP THURSDAY
NIGHT IN THE NORTHWESTERN WYOMING MOUNTAINS AND THE BIGHORNS. THERE
WILL BE A BREAK IN SNOWFALL FRIDAY BEFORE THE NEXT SYSTEM MOVES INTO
THE AREA FRIDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THIS AFTERNOON THROUGH FRIDAY MORNING
WYZ002-003-016-019.

&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...BERC
Hazardous weather outlook, Jan 20, 4:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST THU JAN 20 2011

WYZ001>020-022>030-211300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST THU JAN 20 2011

...HIGH WIND WATCH FOR AREAS OF CENTRAL WYOMING LATE THIS AFTERNOON
THOUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO HIGH WIND WILL DEVELOP THIS AFTERNOON ALONG THE
ABSAROKA MOUNTAINS AND ADJACENT CODY FOOTHILLS. HIGH WIND CRITERIA
MAY ALSO BE MET IN THE UPPER WIND RIVER BASIN AND ALONG THE GREEN AND
RATTLESNAKE RANGES.  THIS WIND WILL LAST INTO THE MORNING HOURS
FRIDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WILL AFFECT THE AREA BEGINNING FRIDAY NIGHT.
SNOW WITH THIS SYSTEM IS EXPECTED TO AFFECT AREAS ALONG AND WEST OF
THE DIVIDE FRIDAY NIGHT INTO SATURDAY...SHIFTING EAST OF THE DIVIDE
ON SATURDAY. AT THIS TIME...SIGNIFICANT SNOWFALL COULD OCCUR OVER
WESTERN WYOMING FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND OR ANY WIND DAMAGE.

TEAM RIVERTON

In the hours before

Local storm report, Jan 20, 10:38 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1138 AM MDT THU JAN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     SNOW             ALPINE                  43.18N 111.03W
01/18/2011  M2.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

1120 PM     SNOW             JACKSON                 43.47N 110.76W
01/18/2011  M5.00 INCHES     TETON              WY   PUBLIC

1120 PM     SNOW             AFTON                   42.72N 110.93W
01/18/2011  M5.00 INCHES     LINCOLN            WY   LAW ENFORCEMENT

1122 PM     SNOW             5 E MORAN               43.85N 110.42W
01/18/2011  M3.00 INCHES     TETON              WY   PUBLIC

1123 PM     HEAVY SNOW       9.3 NNW JACKSON         43.59N 110.84W
01/18/2011  M7.00 INCHES     TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-MID

1123 PM     HEAVY SNOW       JACKSON HOLE-RENDEZVOUS 43.59N 110.87W
01/18/2011  M8.00 INCHES     TETON              WY   PARK/FOREST SRVC

0632 AM     HEAVY SNOW       WILSON                  43.49N 110.87W
01/19/2011  M13.00 INCHES    TETON              WY   TRAINED SPOTTER

0632 AM     HEAVY SNOW       1 SE THAYNE             42.90N 110.98W
01/19/2011  M10.00 INCHES    LINCOLN            WY   PUBLIC

0632 AM     SNOW             MEETEETSE               44.15N 108.87W
01/19/2011  M1.00 INCHES     PARK               WY   TRAINED SPOTTER

0633 AM     SNOW             1 WSW CANYON            44.72N 110.51W
01/19/2011  E3.00 INCHES     YELLOWSTONE        WY   MESONET

            CANYON SNOTEL

0633 AM     SNOW             5 N SOUTH ENTRANCE      44.21N 110.67W
01/19/2011  E5.00 INCHES     YELLOWSTONE        WY   MESONET

            LEWIS LAKE DIVIDE SNOTEL

0633 AM     SNOW             16 N PAHASKA            44.73N 109.91W
01/19/2011  E2.00 INCHES     YELLOWSTONE        WY   MESONET

            PARKER PEAK SNOTEL

0633 AM     SNOW             25 NE MORAN JUNCTION    44.15N 110.22W
01/19/2011  E5.00 INCHES     YELLOWSTONE        WY   MESONET

            TWO OCEAN PLATEAU SNOTEL

0633 AM     HEAVY SNOW       8 NNE MORAN JUNCTION    43.95N 110.45W
01/19/2011  E6.00 INCHES     TETON              WY   MESONET

            BASE CAMP SNOTEL

0634 AM     HEAVY SNOW       6 ENE ALTA              43.78N 110.93W
01/19/2011  E6.00 INCHES     TETON              WY   MESONET

            GRAND TARGHEE SNOTEL

0634 AM     HEAVY SNOW       10 N BONDURANT          43.34N 110.43W
01/19/2011  E8.00 INCHES     TETON              WY   MESONET

            GRANITE CREEK SNOTEL

0634 AM     HEAVY SNOW       8 W SOUTH ENTRANCE      44.13N 110.83W
01/19/2011  E7.00 INCHES     TETON              WY   MESONET

            GRASSY LAKE SNOTEL

0634 AM     SNOW             20 NE BONDURANT         43.39N 110.13W
01/19/2011  E5.00 INCHES     TETON              WY   MESONET

            GROS VENTRE SUMMIT SNOTEL

0634 AM     HEAVY SNOW       14 E BONDURANT          43.17N 110.14W
01/19/2011  E8.00 INCHES     SUBLETTE           WY   MESONET

            LOOMIS PARK SNOTEL

0635 AM     HEAVY SNOW       8 WNW JACKSON           43.52N 110.91W
01/19/2011  E11.00 INCHES    TETON              WY   MESONET

            PHILLIPS BENCH SNOTEL

0635 AM     SNOW             SOUTH ENTRANCE          44.13N 110.67W
01/19/2011  E4.00 INCHES     TETON              WY   MESONET

            SNAKE RIVER STN SNOTEL

0635 AM     HEAVY SNOW       26 NW DUBOIS            43.81N 110.19W
01/19/2011  M6.00 INCHES     TETON              WY   PUBLIC

            TOGWOTEE PASS

0635 AM     HEAVY SNOW       8 SE AFTON              42.65N 110.81W
01/19/2011  E12.00 INCHES    LINCOLN            WY   MESONET

            COTTONWOOD CREEK SNOTEL

0635 AM     SNOW             26 N KEMMERER           42.15N 110.68W
01/19/2011  E5.00 INCHES     LINCOLN            WY   MESONET

            HAMS FORK SNOTEL

0636 AM     HEAVY SNOW       36 N KEMMERER           42.30N 110.68W
01/19/2011  E8.00 INCHES     LINCOLN            WY   MESONET

            INDIAN CREEK SNOTEL

0636 AM     HEAVY SNOW       15 NNE COKEVILLE        42.27N 110.81W
01/19/2011  E6.00 INCHES     LINCOLN            WY   MESONET

            KELLEY RANGER STATION SNOTEL

0636 AM     HEAVY SNOW       15 S AFTON              42.51N 110.91W
01/19/2011  E7.00 INCHES     LINCOLN            WY   MESONET

            SALT RIVER SUMMIT SNOTEL

0636 AM     SNOW             SNIDER BASIN            42.49N 110.52W
01/19/2011  E5.00 INCHES     SUBLETTE           WY   MESONET

0636 AM     HEAVY SNOW       19 SE AFTON             42.53N 110.66W
01/19/2011  E7.00 INCHES     LINCOLN            WY   MESONET

            SPRING CREEK DIVIDE SNOTEL

0637 AM     HEAVY SNOW       17 E AFTON              42.76N 110.59W
01/19/2011  E10.00 INCHES    SUBLETTE           WY   MESONET

            TRIPLE PEAK SNOTEL

0637 AM     HEAVY SNOW       8 NE AFTON              42.82N 110.84W
01/19/2011  E11.00 INCHES    LINCOLN            WY   MESONET

            WILLOW CREEK SNOTEL

0638 AM     SNOW             12 ESE BONDURANT        43.13N 110.20W
01/19/2011  E5.00 INCHES     SUBLETTE           WY   MESONET

            EAST RIM DIVIDE SNOTEL

0638 AM     HEAVY SNOW       9.9 NNW JACKSON         43.60N 110.85W
01/19/2011  M12.00 INCHES    TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-RAYMER

0639 AM     HEAVY SNOW       1 S JACKSON             43.46N 110.76W
01/19/2011  M8.00 INCHES     TETON              WY   PUBLIC

            SNOW KING SKI AREA

0639 AM     HEAVY SNOW       23 NW DUBOIS            43.73N 110.01W
01/19/2011  E6.00 INCHES     FREMONT            WY   PARK/FOREST SRVC

            BROOKS LAKE LODGE

0639 AM     HEAVY SNOW       17.2 E THAYNE           42.97N 110.61W
01/19/2011  E14.00 INCHES    LINCOLN            WY   PARK/FOREST SRVC

            BLIND BULL SUMMIT

0639 AM     HEAVY SNOW       19 SW BONDURANT         42.96N 110.61W
01/19/2011  E11.00 INCHES    LINCOLN            WY   MESONET

            BLIND BULL SUMMIT SNOTEL

0640 AM     HEAVY SNOW       14.3 E THAYNE           42.87N 110.71W
01/19/2011  E8.00 INCHES     LINCOLN            WY   PARK/FOREST SRVC

            BOX Y RANCH

0640 AM     HEAVY SNOW       8.6 NNW JACKSON         43.58N 110.85W
01/19/2011  M8.00 INCHES     TETON              WY   PARK/FOREST SRVC

            JACKSON HOLE-BASE

0641 AM     SNOW             14 NW PINEDALE          42.98N 110.08W
01/19/2011  M3.00 INCHES     SUBLETTE           WY   TRAINED SPOTTER

0641 AM     SNOW             2 WSW CODY              44.51N 109.09W
01/19/2011  M1.00 INCHES     PARK               WY   TRAINED SPOTTER

0231 PM     SNOW             JACKSON                 43.47N 110.75W
01/19/2011  M5.50 INCHES     TETON              WY   PUBLIC

0231 PM     SNOW             LANDER                  42.82N 108.73W
01/19/2011  M0.50 INCHES     FREMONT            WY   TRAINED SPOTTER

0232 PM     SNOW             HUDSON                  42.89N 108.58W
01/19/2011  M2.00 INCHES     FREMONT            WY   PUBLIC

0232 PM     HEAVY SNOW       2 NW AFTON              42.73N 110.95W
01/19/2011  M6.00 INCHES     LINCOLN            WY   TRAINED SPOTTER

0233 PM     SNOW             SINKS CANYON            42.75N 108.79W
01/19/2011  M2.50 INCHES     FREMONT            WY   PUBLIC

0233 PM     SNOW             1 NW LANDER             42.84N 108.75W
01/19/2011  M1.00 INCHES     FREMONT            WY   TRAINED SPOTTER

0234 PM     SNOW             1 NW LANDER             42.84N 108.74W
01/19/2011  M1.80 INCHES     FREMONT            WY   BROADCAST MEDIA

0234 PM     SNOW             7 S CASPER              42.73N 106.35W
01/19/2011  M3.50 INCHES     NATRONA            WY   TRAINED SPOTTER

            CASPER MOUNTAIN

0234 PM     HEAVY SNOW       CASPER                  42.84N 106.32W
01/19/2011  M6.00 INCHES     NATRONA            WY   TRAINED SPOTTER

0235 PM     SNOW             CASPER                  42.83N 106.34W
01/19/2011  M1.50 INCHES     NATRONA            WY   TRAINED SPOTTER

0236 PM     SNOW             1 E CASPER              42.84N 106.25W
01/19/2011  M5.00 INCHES     NATRONA            WY   TRAINED SPOTTER

0236 PM     SNOW             CASPER                  42.82N 106.34W
01/19/2011  M4.00 INCHES     NATRONA            WY   TRAINED SPOTTER

0236 PM     SNOW             LANDER                  42.83N 108.72W
01/19/2011  M1.00 INCHES     FREMONT            WY   LAW ENFORCEMENT

0237 PM     SNOW             BUFFALO                 44.34N 106.69W
01/19/2011  M2.00 INCHES     JOHNSON            WY   LAW ENFORCEMENT

0237 PM     SNOW             BUFFALO                 44.35N 106.70W
01/19/2011  M3.50 INCHES     JOHNSON            WY   TRAINED SPOTTER

0237 PM     SNOW             3 W BUFFALO 3W          44.33N 106.75W
01/19/2011  M3.00 INCHES     JOHNSON            WY   PARK/FOREST SRVC

0504 PM     SNOW             2 S CASPER              42.81N 106.34W
01/19/2011  M3.80 INCHES     NATRONA            WY   PUBLIC

0504 PM     SNOW             LANDER                  42.82N 108.74W
01/19/2011  M2.00 INCHES     FREMONT            WY   NWS EMPLOYEE

0506 PM     SNOW             31 WSW THERMOPOLIS      43.54N 108.81W
01/19/2011  M2.10 INCHES     FREMONT            WY   PUBLIC

0540 PM     SNOW             10 S LANDER             42.69N 108.68W
01/19/2011  M2.00 INCHES     FREMONT            WY   NWS EMPLOYEE

            RED CANYON

0542 PM     SNOW             1 W LOVELL              44.83N 108.40W
01/19/2011  M2.50 INCHES     BIG HORN           WY   CO-OP OBSERVER

0542 PM     SNOW             GREYBULL                44.49N 108.05W
01/19/2011  M2.00 INCHES     BIG HORN           WY   CO-OP OBSERVER

0543 PM     SNOW             SHELL                   44.54N 107.76W
01/19/2011  M1.00 INCHES     BIG HORN           WY   CO-OP OBSERVER

0543 PM     SNOW             9 NE THERMOPOLIS        43.75N 108.14W
01/19/2011  M1.00 INCHES     HOT SPRINGS        WY   CO-OP OBSERVER

0543 PM     SNOW             THERMOPOLIS             43.64N 108.20W
01/19/2011  M2.00 INCHES     HOT SPRINGS        WY   CO-OP OBSERVER

0544 PM     SNOW             16 SSE TEN SLEEP        43.81N 107.36W
01/19/2011  M2.00 INCHES     WASHAKIE           WY   CO-OP OBSERVER

0544 PM     SNOW             16 S BUFFALO            44.12N 106.73W
01/19/2011  M2.00 INCHES     JOHNSON            WY   CO-OP OBSERVER

            BILLY CREEK

0638 PM     HEAVY SNOW       MOOSE                   43.65N 110.71W
01/19/2011  M10.80 INCHES    TETON              WY   CO-OP OBSERVER

0640 PM     SNOW             BOULDER                 42.72N 109.63W
01/19/2011  M1.00 INCHES     SUBLETTE           WY   PUBLIC

0641 PM     SNOW             DANIEL                  42.87N 110.07W
01/19/2011  M1.50 INCHES     SUBLETTE           WY   PUBLIC

0642 PM     SNOW             DUBOIS                  43.53N 109.65W
01/19/2011  M0.50 INCHES     FREMONT            WY   CO-OP OBSERVER

0643 PM     HEAVY SNOW       EAST ENTRANCE           44.48N 110.00W
01/19/2011  M6.00 INCHES     PARK               WY   CO-OP OBSERVER

            YELLOWSTONE EAST ENTRANCE

0643 PM     SNOW             POWDER RIVER            43.03N 106.98W
01/19/2011  M2.00 INCHES     NATRONA            WY   CO-OP OBSERVER

0644 PM     SNOW             3 NE SUNSHINE           44.07N 108.95W
01/19/2011  M2.00 INCHES     PARK               WY   CO-OP OBSERVER

0652 PM     SNOW             4 NW MILLS              42.88N 106.42W
01/19/2011  M1.80 INCHES     NATRONA            WY   TRAINED SPOTTER

0654 PM     SNOW             1 S LANDER              42.80N 108.72W
01/19/2011  M1.50 INCHES     FREMONT            WY   CO-OP OBSERVER

            LANDER AIRPORT

1135 AM     SNOW             1 WSW CASPER            42.82N 106.34W
01/20/2011  M3.00 INCHES     NATRONA            WY   TRAINED SPOTTER

1135 AM     SNOW             4 WSW CASPER            42.82N 106.39W
01/20/2011  M4.00 INCHES     NATRONA            WY   TRAINED SPOTTER

1135 AM     SNOW             3 NNE CASPER            42.86N 106.31W
01/20/2011  M2.50 INCHES     NATRONA            WY   TRAINED SPOTTER

1136 AM     SNOW             4 WSW CASPER            42.81N 106.41W
01/20/2011  M3.40 INCHES     NATRONA            WY   TRAINED SPOTTER

1136 AM     SNOW             6 SW LANDER             42.76N 108.79W
01/20/2011  M3.20 INCHES     FREMONT            WY   TRAINED SPOTTER

1136 AM     SNOW             10 WSW CASPER           42.76N 106.49W
01/20/2011  M2.00 INCHES     NATRONA            WY   TRAINED SPOTTER

1137 AM     SNOW             4 SSW BUFFALO           44.28N 106.73W
01/20/2011  M1.00 INCHES     JOHNSON            WY   TRAINED SPOTTER

1137 AM     SNOW             BUFFALO                 44.34N 106.71W
01/20/2011  M1.00 INCHES     JOHNSON            WY   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 20, 11:00 AM MST to 1:30 PM MST
Where
Cody Foothills forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
January 20, 11:50 AM MST to 6:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Absaroka Mountains

When
January 20, 5:10 PM MST
Where
Absaroka Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270492, 270493, 270491.